Idaho, 2008

Heavy Snow in Idaho, December 16, 2008

December 16, 2008 · NWS BOI · 1 event in 1 county or zone

A deformation zone situated across Southern Idaho and Northern Nevada provided upslope conditions and a resultant four inches in the Twin Falls area on December 16th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A deformation zone situated across Southern Idaho and Northern Nevada provided upslope conditions and a resultant four inches in the Twin Falls area on December 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Dec 15, 8:49 PM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Dec 15, 8:49 PM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
849 PM MST MON DEC 15 2008

.DISCUSSION...WILL BE UPDATING THE FORECAST FOR HIGHER POPS AND
SLIGHTLY HIGHER QPF ACROSS THE SOUTHERN ZONES THIS EVENING. THIS HAS
WARRANTED A WINTER WEATHER ADVISORY FOR 1 TO LOCALLY 4 INCHES OF
SNOW IN THE SOUTHWEST HIGHLANDS AND SOUTHERN TWIN FALLS COUNTY
THROUGH EARLY TUESDAY MORNING. AN IMPRESSIVE AREA OF SNOW SHOWERS
WAS OCCURRING SOUTH OF THE ID/NV BORDER NEAR ELKO. SOME OF THIS
ACTIVITY WAS WORKING NORTHWARD INTO EXTREME SOUTHERN IDAHO. MODELS
PAINT LIGHT QPF AMOUNTS OF 0.10 TO 0.20 IN THOSE AREAS...WHICH WOULD
AMOUNT TO A FEW INCHES OF SNOWFALL GIVEN THAT TEMPS ARE IN THE TEENS
TO LOWER 20S. THINK SOME OF THAT ACTIVITY COULD MAKE IT AS FAR NORTH
AS TWIN FALLS AND MOUNTAIN HOME WHERE UP TO AN INCH OF SNOW IS
POSSIBLE. ALSO CONTINUED WITH THE ADVISORY IN HARNEY COUNTY WITH
MOST OF THE SNOW SHOWERS EXPECTED SOUTH OF BURNS.

&&

.AVIATION...SNOW SHOWERS WILL DECREASE ACROSS MUCH OF THE SNAKE
RIVER VALLEY...WEST CENTRAL AND BOISE MOUNTAINS...AND BAKER COUNTY
OREGON TONIGHT...BUT WILL CONTINUE ACROSS HARNEY AND MALHEUR
COUNTIES OREGON...SOUTH OF THE SNAKE RIVER IN IDAHO...AND THE
WESTERN MAGIC VALLEY. EXPECT MVFR AND ISOLATED IFR CONDITIONS AND
MOUNTAIN OBSCURATION IN SNOW SHOWERS. PATCHY MOUNTAIN VALLEY FOG IS
POSSIBLE TONIGHT...ESPECIALLY NEAR KMYL AND KBKE. LIGHT SURFACE
WINDS WITH LIGHT AND VARIABLE WINDS ALOFT. SNOW SHOWERS WILL
GRADUALLY DECREASE IN COVERAGE ACROSS ALL OF SW IDAHO AND SE OREGON
BY TUESDAY AFTERNOON.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...AS THE LARGE COLD DOME OF
HIGH PRESSURE OVER NORTHERN ROCKIES AND INTERMOUNTAIN WEST WEAKENS
EASTWARD THE EAST WINDS GUSTING TO 30 MPH ARE EXPECTED TO SLACKED UP
SOME. THICKNESSES RISE SLIGHTLY THERE FOR LOWS SLIGHTLY
/1-3F/ LESS COLD OVER SOUTHEASTERN ZONES WHILE LATE NIGHT CLEARING
OVER N AND EAST ZONES BRINGS COLDER LOWS TONIGHT. ANOTHER COLD HIGH
ACROSS CENTRAL PARTS OF WA/OR WILL DRIFT SOUTHEAST FOR COLDER
CONDITIONS ACROSS NW TIER ZONES AND THE TREASURE VALLEY. THE
EXCEPTION TO COOLER LOWS TONIGHT IS EXPECTED TO BE FROM SOUTH OF
BURNS THROUGH THE OWYHEES/HIGHLANDS WHERE THE NEXT MOIST PACIFIC
STORM IS EXPECTED TO CROSS TONIGHT. SNOW ACCUMULATIONS OF 2-4 INCHES
ARE LIKELY NEAR THE UPPER LOW /HARNEY COUNTY/ AS THE WAVE PROVIDES
ADDED LIFT OVER THESE FAR SOUTHWESTERN TIER ZONES. JORDAN VALLEY AND
OWYHEE COUNTY SHOULD SEE LESS...1 TO LOCALLY 3 INCHES. ON TUESDAY
REINFORCING COLD AIR MOVES IN ON NORTH FLOW ALOFT WITH A SHEARING
TROUGH WHICH LOWERS HEIGHTS OVER OREGON/IDAHO AND KEEPS SERIES OF
COLD TROUGHS ACROSS OUR AREA.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...UNSETTLED WEATHER TO
CONTINUE THROUGH THE EXTENDED PERIOD.  THERE ARE SOME TIMING
DIFFERENCES WITH THE MODELS BOTH BETWEEN THE DIFFERENT MODELS AND
FROM RUN TO RUN.  PREVIOUS MODELS INDICATED THAT THE NEXT POTENT
UPPER LEVEL TROUGH WOULD BEGIN TO SPREAD SNOW OVER THE FORECAST AREA
WEDNESDAY NIGHT.  LATEST MODEL RUNS NOW INDICATE THAT THE TIMING MAY
BE SLOWED TO SOME TIME ON THURSDAY.  DID NOT MAKE ANY CHANGES TO
POPS ON WEDNESDAY NIGHT BUT IF CURRENT MODEL TREND CONTINUE WILL
NEED TO DECREASE POPS WEDNESDAY NIGHT.  ONCE THIS SYSTEM DOES MOVE
INTO THE REGION MAY SEE ENOUGH SNOW FOR A WARNING BUT WITH THE
UNCERTAINTY OF THE TIMING OF THIS SYSTEM AND IT BEING A FEW DAYS
AWAY WILL HIGHLIGHT IN THE HAZARDOUS WEATHER OUTLOOK AND WAIT UNTIL
THE EVENT GETS CLOSER BEFORE ISSUING ANY WATCHES OR WARNING.
CURRENT TIMING OF THIS SYSTEM WILL BE OVER THE REGION THROUGH
THURSDAY AND THEN SLOWLY MOVE TO THE SOUTHEAST ON FRIDAY.  BRIEF
BREAK IN THE STEADY SNOW FOR LATE FRIDAY THROUGH SATURDAY BUT
CURRENT TIMING OF THE NEXT STORM SYSTEM WILL MOVE INTO THE REGION BY
SUNDAY AND LINGER OVER THE AREA THROUGH MONDAY.

TEMPERATURES THROUGH THE EXTENDED WILL BE BELOW NORMAL.  WILL SEE
TEMPERATURES MODERATE SLIGHTLY ON THURSDAY BUT WILL DROP
DRAMATICALLY THURSDAY NIGHT.  ARCTIC AIR WILL CONTINUE TO MOVE INTO
THE REGION OVER THE WEEKEND AS THE FLOW ALOFT TURNS TO THE NORTH.
LATEST RUN OF THE ECMWF IS SHOWING 700 MB TEMPERATURES BETWEEN -20
AND -25 CENTIGRADE FOR SATURDAY AND SUNDAY.  SATURDAY FORECAST WILL
BE THE COLDEST WITH SLIGHT WARMING ON SUNDAY BUT TEMPERATURES WILL
BE BITTERLY COLD BOTH DAYS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR IDZ015-
     IDZ030.
OR...WINTER WEATHER ADVISORY UNTIL 3 AM PST TUESDAY FOR ORZ061.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JA/JS
AVIATION.....JA
Hazardous weather outlook, Dec 15, 8:44 PM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
844 PM MST MON DEC 15 2008

ORZ061-170345-
HARNEY COUNTY-
744 PM PST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 3 AM PST FOR HARNEY
COUNTY IN OREGON. SNOW WILL CONTINUE ACROSS HARNEY COUNTY
OVERNIGHT...WITH ACCUMULATIONS OF 2 TO 4 INCHES EXPECTED. PERIODS
OF SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHEN DRIVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ARCTIC SYSTEM IS EXPECTED LATE WEDNESDAY NIGHT THROUGH
THURSDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SNOW
SHOWERS...BREEZY CONDITIONS AND BELOW NORMAL TEMPERATURES. STAY
TUNED FOR MORE UPDATES ON THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ011>014-016-028-029-ORZ062>064-170345-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
844 PM MST MON DEC 15 2008 /744 PM PST MON DEC 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ARCTIC SYSTEM IS EXPECTED LATE WEDNESDAY NIGHT THROUGH
THURSDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SNOW
SHOWERS...BREEZY CONDITIONS AND BELOW NORMAL TEMPERATURES. STAY
TUNED FOR MORE UPDATES ON THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IDZ015-030-170345-
SOUTHWEST HIGHLANDS-SOUTHERN TWIN FALLS COUNTY-
844 PM MST MON DEC 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO AND SOUTHWEST IDAHO.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTHWEST HIGHLANDS
AND SOUTHERN TWIN FALLS COUNTY. SNOW ACCUMULATIONS OF 1 TO 3
INCHES WITH LOCALLY HEAVIER AMOUNTS OF UP TO 4 INCHES WILL BE
POSSIBLE. EXPECT SNOW COVERED ROADS AND LIMITED VISIBILITIES. USE
CAUTION WHEN DRIVING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ARCTIC SYSTEM IS EXPECTED LATE WEDNESDAY NIGHT THROUGH
THURSDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SNOW
SHOWERS...BREEZY CONDITIONS AND BELOW NORMAL TEMPERATURES. STAY
TUNED FOR MORE UPDATES ON THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Magic Valley

When
December 16, 12:00 AM MST to 8:00 AM MST
Where
Western Magic Valley forecast zone
Reported by
COOP Observer
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

The cooperative observer at KMVT in Twin Falls and trained spotters in Buhl and Filer reported that four inches of snow had fallen overnight.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147796.